Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 25, 2009, 12:25 PM MDT for Kit Carson County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2009, 12:25 PM MDT (18:25 UTC)
- Expired
- May 25, 2009, 12:53 PM MDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 251825 TORGLD COC063-251915- /O.NEW.KGLD.TO.W.0004.090525T1825Z-090525T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1225 PM MDT MON MAY 25 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITY OF STRATTON... * UNTIL 115 PM MDT * AT 1224 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR STRATTON...MOVING NORTHEAST AT 5 MPH. * THE TORNADO WILL BE NEAR... RURAL CENTRAL KIT CARSON COUNTY AROUND 1240 PM MDT THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 414 AND 424. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. && LAT...LON 3949 10236 3908 10267 3908 10288 3947 10259 TIME...MOT...LOC 1825Z 227DEG 4KT 3936 10256 $$ FOLTZ
2 follow-up statements
000 WWUS53 KGLD 251841 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1241 PM MDT MON MAY 25 2009 COC063-251915- /O.CON.KGLD.TO.W.0004.000000T0000Z-090525T1915Z/ KIT CARSON CO- 1241 PM MDT MON MAY 25 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM MDT FOR CENTRAL KIT CARSON COUNTY... AT 1237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTHWEST OF STRATTON...OR NEAR VONA. THIS TORNADO WAS NEARLY STATIONARY. THE TORNADO WILL BE NEAR... STRATTON AROUND 115 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. && LAT...LON 3949 10236 3908 10267 3908 10288 3947 10259 TIME...MOT...LOC 1841Z 269DEG 1KT 3924 10269 $$ FOLTZ
000 WWUS53 KGLD 251853 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1253 PM MDT MON MAY 25 2009 COC063-251902- /O.CAN.KGLD.TO.W.0004.000000T0000Z-090525T1915Z/ KIT CARSON CO- 1253 PM MDT MON MAY 25 2009 ...THE TORNADO WARNING FOR CENTRAL KIT CARSON COUNTY IS CANCELLED... THE ROTATION WITHIN THE STORM HAS WEAKENED. THEREFORE...THE WARNING HAS BEEN CANCELLED. LAT...LON 3949 10236 3908 10267 3908 10288 3947 10259 TIME...MOT...LOC 1852Z 227DEG 4KT 3938 10253 $$ FOLTZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 11:58 AM MDT, 27 minutes earlier.
Area forecast discussion, May 25, 11:58 AM MDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1158 AM MDT MON MAY 25 2009 .DISCUSSION... 200 AM MDT MON MAY 25 2009 UPPER TROUGH AND NARROW NORTH TO SOUTH ORIENTED MOISTURE AXIS CURRENTLY OVER FAR EASTERN COLORADO WILL SLOWLY SHIFT EAST TODAY AND OUT OF THE AREA TUESDAY AFTERNOON. COMBINATION OF THE MOISTURE/WEAK INSTABILITY AND SOME UPPER JET DIVERGENCE WILL FAVOR HIGH POPS (AS PREVIOUSLY FORECAST) ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING BEFORE SHIFTING SLOWLY EAST WITH DECREASING POPS LATE TONIGHT INTO TUESDAY AS 0-6KM WINDS SHIFT TO THE NORTHWEST AND DRIER AIR (ESPECIALLY MID LEVELS) MOVES IN CUTTING OFF PRECIPITATION. FOR TUESDAY NIGHT THROUGH THURSDAY FORECAST AREA IN NORTHWEST FLOW ALOFT BUT MOISTURE IS LIMITED AND NO PRECIPITATION EXPECTED. TEMPERATURES TODAY IN THE LOW 70S WEST WITH NEAR 80 EAST. COLD FRONT MOVES THROUGH TONIGHT BRINGING MID 60S TO NEAR 70 TUESDAY ALONG WITH BREEZY TO WINDY NORTH WINDS. LOWER DEWPOINTS MOVE IN BEHIND THE FRONT ALLOWING MIN TEMPS TUESDAY NIGHT TO FALL INTO THE MID AND UPPER 40S. FOR WEDNESDAY TEMPERATURES REBOUND INTO THE MID 70S UNDER A MOSTLY SUNNY SKY. MIN TEMPS WEDNESDAY NIGHT RIGHT NEAR NORMAL. ON THURSDAY UPPER RIDGE SLOWLY MOVES TOWARD THE AREA. PREVIOUS FORECAST HAS THE RIGHT IDEA ON SLOWLY WARMING TEMPERATURES AND LATEST GFS/ECMWF CONTINUE WITH THAT TREND. TWEAKED HIGHS UP JUST A FEW DEGREES BASED ON LATEST 850 TEMPS. LITTLE MOISTURE TO WORK WITH SO WILL KEEP THINGS DRY. FOR FRIDAY WILL CONTINUE TO BUMP AFTERNOON TEMPS UP JUST A FEW MORE DEGREES WITH LOW TO MID 80S EXPECTED AS 850 THERMAL RIDGE PUSHES EAST INTO THE FORECAST AREA. SATURDAY...GOOD AGREEMENT AND FURTHER UPWARD ADJUSTMENTS NEEDED IN HIGH TEMPERATURES AS 850 TEMPS FROM THE ECMWF AND GFS AVERAGE IN THE MID/MAYBE UPPER 20C RANGE. THIS WOULD SUPPORT READINGS CLOSE TO 90 ACROSS THE AREA. HAVE UPPED TEMPS INTO THE UPPER 80S FOR NOW. SUNDAY...NO CHANGES MADE. 07 && .AVIATION... 1136 AM MDT MON MAY 25 2009 FOR THE 18Z TAF...COMPLEX AVIATION FORECAST AS SCATTERED CONVECTIVE DEVELOPMENT CURRENTLY UNDERWAY. TIMING AND IMPACT ON BOTH TERMINALS WILL BE DIFFICULT TO PIN DOWN UNTIL CONVECTION BECOMES MORE WIDESPREAD. HAVE GENERALLY GONE WITH VCTS WITH THE EXCEPTION OF KMCK WHERE...BASED ON RADAR TRENDS...CONVECTIVE ACTIVITY SHOULD IMPACT THE TERMINAL PERIODICALLY THROUGH THE NEXT FEW HOURS CAUSING OCCASIONAL DROPS TO MVFR VIS. PRECIP SHOULD TRANSITION TO STRATIFORM VARIETY AFTER AROUND 07Z WITH THE POTENTIAL FOR FOG/LOW STRATUS DEVELOPING...ESPECIALLY AT KGLD...AFTER AROUND 11Z TUESDAY. PRECIP SHOULD CONTINUE LONGER AT KMCK WHICH WILL LIKELY LIMIT THE FOG/LOW STRATUS CONCERN THERE. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 25, 10:45 AM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON MAY 25 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON MAY 25 2009 /1145 AM CDT MON MAY 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE TRI-STATE REGION AND BECOME WIDESPREAD THIS AFTERNOON. WHILE SEVERE WEATHER IS NOT ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 25, 11:54 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1154 AM MDT MON MAY 25 2009 COZ090-251815- YUMA COUNTY- 1154 AM MDT MON MAY 25 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 1150 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CLARKVILLE...AND MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...MODERATE TO HEAVY RAIN AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Special weather statement, May 25, 12:15 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1215 PM MDT MON MAY 25 2009 COZ091-092-251845- CHEYENNE COUNTY-KIT CARSON COUNTY- 1215 PM MDT MON MAY 25 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF STRATTON TO 8 MILES SOUTH OF VONA TO 11 MILES NORTHEAST OF WILD HORSE...AND MOVING EAST AT 5 MPH. LOCAL LAW ENFORCEMENT REPORTED BRIEF FUNNEL CLOUDS WITH THIS LINE OF STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.